Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 146, NWS Columbia, SC

July 21, 2010Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2010, 4:15 PM EDT for Orangeburg County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2010, 4:15 PM EDT (20:15 UTC)
Expired
Jul 21, 2010, 4:45 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:14 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 21, 3:14 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
314 PM EDT WED JUL 21 2010

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO EXTEND
INTO THE SOUTHEASTERN STATES THROUGH THE END OF THE WEEK. THIS
WILL BRING MORE HOT TEMPERATURES AND LOWER RAIN CHANCES.

&&

.NEAR TERM /THROUGH TONIGHT/...

SURFACE TROUGH OVER THE MIDLANDS THIS AFTERNOON. PH2O NEAR 2.0
INCHES WITH MODERATE TO STRONG INSTABILITY. MID AND UPPER LEVEL
RIDGE IS CENTER TO OUR WEST OVER AL/GA . CONVECTION MAINLY ALONG
AND AHEAD OF THE SURFACE TROUGH. SHOULD SEE CONVECTION DIMINISHING
DURING THE EVENING. LOWS IN THE MID 70S.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MODELS STILL CONSISTENT SHOWING THE MID AND UPPER LEVEL RIDGE OVER
THE SOUTHERN TIER STATES THROUGH SATURDAY NIGHT. NEAR ZONAL FLOW
NORTH OF OUR AREA. THE LEE SIDE TROUGH COMBINED WITH AN UNSTABLE
AIR MASS AND PH2O AROUND 2 INCHES WILL KEEP THE THREAT OF
SCATTERED DIURNAL STORMS OVER THE REGION. WITH SUCH TEMPERATURES
ALOFT, CONVECTION SHOULD BE LIMITED IN COVERAGE. HIGHS EACH DAY IN
THE UPPER 90S TO AROUND 100. WILL PROBABLY NEED A HEAT ADVISORY
FOR THE AFTERNOON HOURS THURSDAY THROUGH SATURDAY WITH HEAT INDEX
VALUES 105 TO 110 DEGREES. LOWS IN THE MID/UPPER 70S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER LEVEL RIDGE WEAKENS OVER THE SOUTHEASTERN STATES AS A
TROUGH CROSSES FROM THE GREAT LAKES TO THE NORTHEASTERN STATES. A
COLD FRONT APPROACHES THE REGION FROM THE NORTH. HOT TEMPERATURES
EXPECTED TO COOL A LITTLE BY MONDAY AND THE CHANCE OF SHOWERS AND
THUNDERSTORMS INCREASE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS FOR MOST OF THE PERIOD...WITH MVFR POSSIBLE IN LATE
AFTERNOON AND EVENING SHRA/TSRA. CAE WSR-88D AND SATELLITE IMAGERY
ALREADY SHOWING SCATTERED TSRA DEVELOPING ACROSS THE REGION. EXPECT
ACTIVITY TO CONTINUE DEVELOPING THROUGH THE AFTERNOON HOURS WITH
THE MAIN FOCUS AREA BECOMING OGB DURING THE EVENING. ACTIVITY WILL
BEGIN DIMINISHING AROUND 22/00Z...WITH REMAINING CELLS DISSIPATING
BY 22/04Z. SOME GUIDANCE IS HINTING AT PATCHY MORNING FOG AROUND
OGB AND AGS...HOWEVER CONFIDENCE IS LOW SO WILL REMAIN WITH LIGHT
WINDS AT THESE SITES AND WILL MONITOR FOR LATER UPDATES.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR CONDITIONS POSSIBLE IN
AFTERNOON CONVECTION SATURDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...SRS
Hazardous weather outlook, Jul 21, 4:02 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
402 AM EDT WED JUL 21 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
402 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES NEAR 100 DEGREES AND HIGH HUMIDITY WILL COMBINE TO INCREASE
AFTERNOON HEAT INDEX VALUES TO ABOVE THE 105 DEGREE RANGE FROM
THURSDAY INTO SUNDAY. IF WORKING OUTSIDE BE SURE TO DRINK PLENTY
OF FLUIDS AND AVOID OVER EXERTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 2:08 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT WED JUL 21 2010

SCZ022-029-211900-
KERSHAW-LEE-
208 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WAS AFFECTING KERSHAW AND LEE COUNTIES...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CAMDEN...MOVING EAST AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, Jul 21, 3:21 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
321 PM EDT WED JUL 21 2010

SCZ028-031-212000-
RICHLAND-SUMTER-
321 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND AND SUMTER
COUNTIES...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EASTOVER MOVING EAST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, Jul 21, 3:54 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT WED JUL 21 2010

SCZ036-212045-
ORANGEBURG-
354 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ORANGEBURG...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:19 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter56 min
Jul 21, 5:05 PM EDTSevere Thunderstorm WarningCAEClarendon25 min
Jul 21, 7:38 PM EDTSevere Thunderstorm WarningCAEAiken67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.